Wisconsin, 2024Drought in Wisconsin, January 1 to 31, 2024
January 1 to 31, 2024 · NWS GRB · 7 events in 7 counties and zones
Drought that developed last summer continued into the new year across north-central and far northeast Wisconsin. The most pronounced drought conditions were noted across the southwest corner of Forest, northern Langlade, Lincoln, much of Oneida, and far western Vilas counties where Severe Drought (D2) was reported.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought that developed last summer continued into the new year across north-central and far northeast Wisconsin. The most pronounced drought conditions were noted across the southwest corner of Forest, northern Langlade, Lincoln, much of Oneida, and far western Vilas counties where Severe Drought (D2) was reported. Abnormally Dry (D0) or Moderate Drought (D1) conditions were noted over the remainder of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 31, 10:40 PM CST, 1 hour 20 minutes earlier. Its key messages:
- Any melted snow on roads and sidewalks will likely refreeze tonight, and could create locally hazardous travel conditions.
- Lake-enhanced snow may bring accumulations of 1 to 3 inches to Vilas County late Tuesday night into Wednesday.
Area forecast discussion, Dec 31, 10:40 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1040 PM CST Sun Dec 31 2023
Updated aviation portion for 06Z TAF issuance
.UPDATE...
Issued at 818 PM CST Sun Dec 31 2023
The latest RAP analysis shows a surface ridge axis extending
across the Arrowhead of Minnesota this evening. Low overcast has
hardly budged across Minnesota, Lake Superior and Ontario so far.
Lake effect off inland lakes have also been augmenting the cloud
cover. As a result, slowed down the clearing trend by several
hours. Think some holes in the overcast will develop late tonight
as low level winds back to the northwest and downsloping occurs
over northeast WI. Have also increased low temps because of the
slower clearing trend.
Have also added flurries to northeast WI and far north-central WI
through the evening as obs are reporting sporadic light snow.
&&
.KEY MESSAGES...
- Any melted snow on roads and sidewalks will likely refreeze
tonight, and could create locally hazardous travel conditions.
- Lake-enhanced snow may bring accumulations of 1 to 3 inches to
Vilas County late Tuesday night into Wednesday.
&&
.DISCUSSION...
Issued at 219 PM CST Sun Dec 31 2023
Short Term...Tonight and Monday
Main forecast concerns to be ending the lake effect snow showers/
flurries tonight and low temperatures tonight as skies attempt to
clear late with diminishing winds.
The 19Z MSAS surface analysis showed a clipper low pressure over
southern Lower MI and high pressure over the northern/central
Plains. Somewhat of a tight pressure gradient across WI with an
occasional wind gust over 20 mph. Radar mosaic continues to
indicate snow shower activity off of both Lakes Superior and MI.
Even as the clipper system responsible for the light snow/freezing
drizzle pulls farther away from northeast WI, prevailing north-
northeast winds will keep lake effect snow showers brushing
Kewaunee/Manitowoc counties this evening before winds become
north-northwest and snow showers remain over the lake. Otherwise,
a surface ridge and upper ridge are forecast to build into the
western Great Lakes region tonight and begin to scour out most of
the clouds. Winds will also decrease through the night, thus
colder temperatures are expected. Look for readings to be in the
teens to lower 20s with the colder readings over north-central WI
(decreasing clouds first) and parts of east-central WI (where new
snow fell).
A mostly sunny start to the New Year is forecast as high pressure
ridge at the surface and aloft move into the region. Winds will
slowly back through the day and be southwest by late afternoon.
Max temperatures to be in the upper 20s to middle 30s.
Long Term...Monday Night Through Sunday
Above normal temperatures will continue through most of the
extended forecast period, and a few minor precipitation events are
expected midweek and next weekend. Of greatest concern is the
potential for accumulating snow in the Lake Superior snowbelt
late Tuesday night and Wednesday.
The main concern during the extended is precipitation chances
with a couple short-waves during the middle of the week. The first
wave looks like it will just brush through far northern WI on
Tuesday, so will only have small pops across mainly Vilas County.
The second short-wave tracks farther south and looks stronger
for late Tuesday night and Wednesday. A cold frontal passage
associated with this system will cause low-level winds to turn
NNW and over-water instability to increase (Lake-850 mb delta-t's
of 18-20 C), leading to lake-effect snow showers in far NC WI and
northern Door County. The lake-effect will be enhanced by
synoptic forcing as the short-wave moves through on Wednesday.
Have increased pops across the CWA, and mentioned likely pops for
Vilas County on Wednesday. Early estimates point toward
accumulations of 1 to 3 inches in Vilas County, with a dusting to
a half inch elsewhere.
Models still suggest an upper trough will impact the region on
Saturday and Saturday night, but overall confidence is low,
and precipitation amounts look to be light at this time.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1039 PM CST Sun Dec 31 2023
Within northerly flow, the low overcast deck remains solid
region-wide. Cloud bases are lowering this evening thanks to
increasing subsidence aloft. Ceilings are likely to fall to IFR
over north-central WI, including at RHI.
Slowed down the clearing trend until late morning or midday on
Monday. Later shifts can delay the clearing trend further if the
backing winds to the west and southwest do not lead to clearing
conditions.
Once skies clear, the rest of New Years Day will bring VFR
conditions as the high pressure moves into the region. Anticipate
only some passing middle or high clouds with winds backing to the
southwest and remaining 10 kts or less.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE.........MPC
DISCUSSION.....Kallas/Kieckbusch
AVIATION.......MPC
Hazardous weather outlook, Dec 31, 2:22 PM CST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
222 PM CST Sun Dec 31 2023
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
222 PM CST Sun Dec 31 2023
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Melted snow could refreeze on roads and sidewalks, which could
make travel and walking hazardous tonight.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
Lake-effect snow showers may bring accumulations of 1 to 3 inches
to Vilas County on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.
LMZ521-522-541>543-012030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
222 PM CST Sun Dec 31 2023
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
The probability for widespread hazardous weather is low.
Kallas/Kieckbusch
Drought, Vilas
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Vilas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Drought that developed last summer continued into the new year across Vilas County. During the month, Severe Drought (D2) was confined to areas near the Iron County line, while the remainder of the western half of the county was designated in Moderate Drought (D1). Abnormally Dry (D0) conditions prevailed across the eastern half of the county. For much of the winter, there was very little snow pack due to the unseasonably mild weather and lack of precipitation. The monthly precipitation total at Lac Vieux Desert was 0.47 inches, which was 0.82 inches below normal or 36% of normal. What was more impressive is the monthly snowfall total of 3.8 inches which was 16.1 inches below normal or only 19% of normal. For a location accustomed to a deep snow pack of 1 to 3 feet during January, the maximum daily snow depth reported at the site during the month was only 4 inches. At Eagle River, the monthly precipitation total was 0.42 inches, which was 0.64 inches below normal, or 40% of normal. The monthly snowfall total was only 5.0 inches, which was 9.1 inches below normal or 35% of normal. The maximum daily snow depth reported during the month was only 3 inches.
Drought, Florence
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Florence forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.848, -88.398 (the zone’s center; the record gives no point)
Drought that developed last summer continued into the new year across Florence County. During the month, Severe Drought (D2) continued across the eastern two-thirds of the county while Moderate Drought (D1) was confined to the western third of the county. At Florence, the precipitation total for the month was 0.71 inches, which was 0.25 inches below normal or 74 percent of normal. The snowfall total for the month was only 5.2 inches, which was 8.7 inches below normal or |38% of normal. The mild temperatures this winter melted much of the snow pack as many days during the month only recorded a trace or zero for the daily snow depth.
Drought, Forest
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Forest forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.667, -88.770 (the zone’s center; the record gives no point)
Drought that developed last summer continued into the new year across Forest County. During the month, Severe Drought (D2) was designated across the southwest corner and parts of eastern Forest County near the Florence, Forest and northern Marinette County line. The remainder of the county was designated in Moderate Drought (D1). At Argonne, the precipitation total for the month was 0.34 inches, which was 0.61 inches below normal or 36% of normal. The snowfall total for the month was 6.1 inches, which was 8.1 inches below normal or 43% of normal. The combination of the mild temperatures and lack of snowfall resulted in many days where the observer reported a trace or zero for the daily snow depth.
Drought, Northern Marinette
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Northern Marinette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
Drought that developed last summer continued into the new year across northern Marinette County. During the month, Severe Drought (D2) was confined to far northern portion of the county near the Florence County line. The rest of the northern half of the county was designated in Moderate Drought (D1) while the southern half was Abnormally Dry (D0). The nearby weather observer in Iron Mountain, Michigan reported the monthly precipitation total of 0.94 inches, which was 0.42 inches below normal or 69% of normal.
Drought, Oneida
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Oneida forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
Drought that developed last summer continued into the new year across Oneida County. During the month, all but the far northeast portion of the county was designated in Severe Drought (D2). The far northeast portion of the county was designated in Moderate Drought (D1). For much of the winter, the snow depth was considerably lower than normal due to the unseasonably mild weather and lack of precipitation. The monthly precipitation total at|Rhinelander was 0.88 inches, which was 0.32 inches below normal or 72% of normal. |Snowfall for the month was 11.5 inches, which was only 2.3 inches below normal or 83% of normal.
Drought, Lincoln
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.338, -89.735 (the zone’s center; the record gives no point)
Drought that developed last summer continued into the new year across Lincoln County. During the month, the northeast corner of the county was designated in Severe Drought (D2). The rest of the county was designated in Moderate Drought (D1) except across the far southern portion of the county where Abnormally Dry (D0) conditions prevailed. The monthly precipitation total at Merrill was 0.77 inches, which was 0.42 inches below normal or 65% of normal. Snowfall for the month was 6.5 inches, which was 5.9 inches below normal or 52% of normal.
Drought, Langlade
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Langlade forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.262, -89.072 (the zone’s center; the record gives no point)
Drought that developed last summer continued into the new year across Langlade County. During the month, the northwest third of the county was designated in Severe Drought (D2). The rest of the county was designated in Moderate Drought (D1) except across the far southern portion of the county where Abnormally Dry (D0) conditions prevailed. The precipitation total for the month at Antigo was 0.71 inches, which was 0.12 inches below normal or 86% of normal. The snowfall total for the month was 5.2 inches, which was 6.9 inches below normal or 43% of normal. The combination of the mild temperatures and lack of snowfall resulted in many days where the observer reported a snow depth of an inch or less.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, January 1 to 31, 2024$523,000 · 18 events
- Drought in Iowa, January 1 to 31, 202444 events
- Drought in Tennessee, January 1 to 31, 202436 events
- Drought in New Mexico, January 1 to 31, 202436 events
- Dense Fog in California, January 1 to 2, 20241 injured · $20,000 · 6 events
- Drought in Georgia, January 1 to 29, 202424 events
- Drought in Alabama, January 1 to 31, 202424 events
- Drought in Mississippi, January 1 to 31, 202422 events
- Drought in Tennessee, January 1 to 31, 202419 events
- Drought in New Mexico, January 1 to 31, 202418 events
- Drought in Nebraska, January 1 to 31, 202417 events
- Drought in Indiana, January 1 to 16, 202414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155232, 1155233, 1155234, 1155236, 1155237, 1155238, 1155408.